Thunderstorm Wind, Saline
- When
- July 6, 12:38 AM CST
- Where
- Saline County, Friend
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.650, -97.280
Thunderstorms developed over areas of western South Dakota and Nebraska during the afternoon of July 6th. These thunderstorms moved east and developed upscale into a large convective complex that moved into northeast Nebraska during the late evening on the 6th of July.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed over areas of western South Dakota and Nebraska during the afternoon of July 6th. These thunderstorms moved east and developed upscale into a large convective complex that moved into northeast Nebraska during the late evening on the 6th of July. The line of thunderstorms moved southeast across all of eastern Nebraska and western Iowa with the primary severe weather threat being from damaging winds. The thunderstorms exited into northeast Kansas and northern Missouri during the early morning. This complex of thunderstorms then left an outflow boundary across the area, which additional thunderstorms developed along during the afternoon of July 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 11:13 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1213 AM CDT WED JUL 6 2016 .SHORT TERM...(tonight through Friday) Issued at 245 PM CDT Tue Jul 5 2016 Low pressure was located over southeast South Dakota at 18z with a warm front extending from the low into central Minnesota and a trough stretching into central Nebraska. This system will trigger thunderstorms across the region tonight as it tracks east towards the Upper Midwest. Lots of warm air across the area ahead of the system this afternoon with 18Z sounding still showing a cap in place. Main development is expected north of the area ahead of the surface low initially this afternoon then along the trough over central Nebraska by late afternoon into the evening with the whole system pushing east overnight. High dewpoints were also located across the area at 19z with mid to upper 70s common in southeast Nebraska into southwest Iowa. Will continue with Heat Advisory until expiration this evening as many sites at or close to criteria early this afternoon. High clouds may hamper temperatures a bit but most sites likely to still reach 90 or above during the afternoon. Area still looks to be between systems on Wednesday with the day mainly dry before next threat of storms comes back Wednesday night into Thursday as the next cold front drops into the area. Dry and not as hot conditions follow behind the front Friday. .LONG TERM...(Friday night through Tuesday) Issued at 245 PM CDT Tue Jul 5 2016 Pattern goes through some additional amplification over the weekend as ridge builds into Canada with deep troughs on each coast. Some hit or miss thunderstorms during this time with better chance during the overnight periods. Stronger wave comes into the Northern Rockies by early next week with trough extending into the central plains. As this trough swings across the region another good chance of storms returns for Monday. && .AVIATION...(06Z TAFS for KOMA...KLNK...KOFK through 06Z Thursday) Issued at 1212 AM CDT Wed Jul 6 2016 Scattered thunderstorms continue to exit the area with VFR conditions expected through much of the TAF cycle. Surface winds will generally remain light and variable through the period as well. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Fobert LONG TERM...Fobert AVIATION...Kern
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1120 PM CDT TUE JUL 5 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061830- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1120 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE OVERNIGHT. STRONG WINDS AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY HAZARDS THROUGH THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY ADDITIONAL STRONG AND POSSIBLY SEVERE STORMS COULD IMPACT THE AREA LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...AND AGAIN THURSDAY. HEAT INDEX VALUES ALONG AND SOUTH OF INTERSTATE 80 COULD AGAIN REACH 100 TO 105 DEGREES BOTH WEDNESDAY AND THURSDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1047 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG SCRIBNER 41.66N 96.66W
07/05/2016 DODGE NE LAW ENFORCEMENT
NUMEROUS TREES DOWN. A FEW BUILDINGS DOWN. NO POWER IN
TOWN.
&&
BKERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1054 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST 2 NW LITTLE SIOUX 41.83N 96.05W
07/05/2016 E0 MPH HARRISON IA CO-OP OBSERVER
60 MPH WITH SOME SMALL HAIL
&&
BKERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1106 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG MAPLETON 42.17N 95.79W
07/05/2016 MONONA IA LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN IN TOWN
&&
BKERNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1142 PM CDT TUE JUL 5 2016
IAZ055-056-069-079-NEZ052-053-067-060515-
SHELBY IA-MILLS IA-HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-CASS NE-
SARPY NE-
1142 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...SOUTHEASTERN HARRISON...
WESTERN MILLS...POTTAWATTAMIE...SOUTHEASTERN DOUGLAS...NORTHEASTERN
CASS AND CENTRAL SARPY COUNTIES UNTIL 1215 AM CDT...
AT 1140 PM CDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF STRONG
THUNDERSTORMS EXTENDING FROM FROM ABOUT 5 MILES SOUTH OF HARLAN TO
NEAR SPRINGFIELD...AND MOVING NORTHEAST AT 30 MPH.
HAIL UP TO DIME SIZE AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH SOME OF THESE STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHWESTERN IOWA...AND EAST CENTRAL NEBRASKA.
LAT...LON 4150 9515 4138 9515 4095 9579 4099 9629
4181 9530 4178 9509 4160 9509 4160 9504
4150 9504
TIME...MOT...LOC 0440Z 237DEG 25KT 4157 9533 4108 9614
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1156 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM NON-TSTM WND DMG 5 S COLUMBUS 41.36N 97.36W
07/05/2016 BUTLER NE EMERGENCY MNGR
40 FOOT PINE TREEN UPROOTED. LOTS OF TREES DOWN...SOME ON
HOUSES...ALONG HIGHWAY 81 BETWEEN ROADS 42 AND 43.
0855 PM TSTM WND GST 5 S COLUMBUS 41.36N 97.36W
07/05/2016 M70 MPH BUTLER NE EMERGENCY MNGR
&&
DERGANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1252 AM CDT WED JUL 6 2016 IAZ079-090-NEZ067-068-060615- FREMONT IA-MILLS IA-CASS NE-OTOE NE- 1252 AM CDT WED JUL 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FREMONT...SOUTHWESTERN MILLS...SOUTHEASTERN CASS AND PARTS OF OTOE COUNTIES UNTIL 115 AM CDT... AT 1252 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF AVOCA...OR 30 MILES EAST OF LINCOLN...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEBRASKA CITY...SYRACUSE...MURRAY...AVOCA...UNION...NEHAWKA... LORTON...THURMAN...DUNBAR...OTOE... CAMP CATRON AND WAUBONSIE STATE PARK. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 490 AND 508. HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 45 AND 59. INTERSTATE 29 BETWEEN MILE MARKERS 7 AND 27. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4057 9616 4083 9625 4097 9575 4065 9563 TIME...MOT...LOC 0552Z 256DEG 20KT 4072 9612 MILLER
The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 06:38 UTC.
8 thunderstorm wind, 4 hail. Local standard time, as filed.
A trained spotter estimated winds up to 60 mph.
A spotter reported tree limbs up to 6 inches in diameter were downed near 192nd and I Street in southwest Omaha.
Damage included 6 inch tree branches were blown down.
Social media posts indicated that large tree branches were downed in the city of Auburn.
The observer reported a large tree fell onto a house, which damaged the roof and resulted in water damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641606, 641600, 641605, 641596, 641597, 641598, 641603, 641602, 641584, 641585, 641586, 641588.